Alert archive / Maryland / Coastal Flood Statements in 2021

Coastal Flood Statement 38, NWS Wakefield, VA

November 12, 2021Dorchester County, Maryland

NWS Wakefield, VA issued this coastal flood statement at Nov 12, 2021, 6:45 AM EST for Dorchester County, Maryland. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Nov 12, 2021, 6:45 AM EST (11:45 UTC)
Expired
Nov 12, 2021, 12:00 PM EST
In force
5 hr
Issued by
NWS Wakefield, VA

County Dorchester County, MD

The radar

The Dover AFB radar (KDOX), 72 km from the middle of the area, began a volume at 11:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 11.8 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2021-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2021-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1458 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

861 
WHUS41 KAKQ 121145
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
645 AM EST Fri Nov 12 2021

MDZ021-121700-
/O.NEW.KAKQ.CF.S.0038.211112T1145Z-211112T1700Z/
Dorchester-
645 AM EST Fri Nov 12 2021

...COASTAL FLOOD STATEMENT IN EFFECT UNTIL NOON EST TODAY...

* WHAT...One half to one foot of inundation above ground level in
  low-lying areas near shorelines and tidal waterways.

* WHERE...Dorchester County.

* WHEN...Until noon EST today.

* IMPACTS...Shallow flooding is possible in the most vulnerable 
  locations near the waterfront and shoreline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

Time of high total tides are approximate to the nearest hour.

BISHOPS HEAD MD
MLLW CATEGORIES - MINOR 3.2 FT, MODERATE 3.7 FT, MAJOR 4.2 FT
MHHW CATEGORIES - MINOR 1.1 FT, MODERATE 1.6 FT, MAJOR 2.1 FT

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT       FT      IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 12/07 AM     3.2        1.1        1.4       2-3      NONE    
 12/08 PM     2.7        0.6        0.8        1       NONE    
 13/09 AM     2.8        0.7        0.9       1-2      NONE    
 13/09 PM     2.4        0.3        0.5        3       NONE    
 14/10 AM     2.3        0.2        0.3        1       NONE    
 14/10 PM     2.4        0.3        0.5        3       NONE

CAMBRIDGE MD
MLLW CATEGORIES - MINOR 3.5 FT, MODERATE 4.0 FT, MAJOR 4.5 FT
MHHW CATEGORIES - MINOR 1.5 FT, MODERATE 2.0 FT, MAJOR 2.5 FT

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT       FT      IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 12/11 AM     3.3        1.3        1.7        1       NONE    
 12/11 PM     2.6        0.6        0.8        1       NONE    
 13/12 PM     2.8        0.8        1.1       1-2      NONE    
 14/12 AM     2.4        0.4        0.6       2-3      NONE    
 14/12 PM     2.1        0.1        0.4        1       NONE    
 15/01 AM     2.4        0.4        0.6        2       NONE

&&

$$
1 follow-up statement
860 
WHUS41 KAKQ 121447
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
947 AM EST Fri Nov 12 2021

MDZ021-121700-
/O.CON.KAKQ.CF.S.0038.000000T0000Z-211112T1700Z/
Dorchester-
947 AM EST Fri Nov 12 2021

...COASTAL FLOOD STATEMENT REMAINS IN EFFECT UNTIL NOON EST 
TODAY...

* WHAT...One half to one foot of inundation above ground level 
  in low-lying areas near shorelines and tidal waterways.

* WHERE...Dorchester County.

* WHEN...Until noon EST today.

* IMPACTS...Shallow flooding is possible in the most vulnerable
  locations near the waterfront and shoreline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

Time of high total tides are approximate to the nearest hour.

BISHOPS HEAD MD
MLLW CATEGORIES - MINOR 3.2 FT, MODERATE 3.7 FT, MAJOR 4.2 FT
MHHW CATEGORIES - MINOR 1.1 FT, MODERATE 1.6 FT, MAJOR 2.1 FT

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT       FT      IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 12/09 AM     3.1        1.0        1.4        2       NONE    
 12/08 PM     2.8        0.7        0.9        1       NONE    
 13/09 AM     2.8        0.7        0.9       1-2      NONE    
 13/09 PM     2.4        0.3        0.5        3       NONE    
 14/10 AM     2.3        0.2        0.3        1       NONE    
 14/10 PM     2.4        0.3        0.5        3       NONE

CAMBRIDGE MD
MLLW CATEGORIES - MINOR 3.5 FT, MODERATE 4.0 FT, MAJOR 4.5 FT
MHHW CATEGORIES - MINOR 1.5 FT, MODERATE 2.0 FT, MAJOR 2.5 FT

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT       FT      IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 12/11 AM     3.4        1.4        1.8        1       NONE    
 12/11 PM     2.6        0.6        0.8        1       NONE    
 13/12 PM     2.8        0.8        1.1       1-2      NONE    
 14/12 AM     2.4        0.4        0.6       2-3      NONE    
 14/12 PM     2.1        0.1        0.4        1       NONE    
 15/01 AM     2.4        0.4        0.6        2       NONE

&&

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this coastal flood statement went out at Nov 12, 4:05 AM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Nov 12, 4:05 AM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
405 AM EST Fri Nov 12 2021

.SYNOPSIS...
A weak cold front crosses the area this morning into early this
afternoon. A stronger cold front crosses the area on Saturday.
High pressure builds in early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 350 AM EST Friday...

Early this morning, strong low pressure was centered over NE MN,
with a trailing cold front extending SE then S through W PA and
south through western VA. This front was steadily moving to the
east. National radar mosaic shows two rounds of showers, one along
the coast and the other in the Piedmont associated with the cold
front.

The low pressure system slowly tracks ENE over the Great Lakes and
into S Ontario today. Temps were in the lower to mid 60s with dews
in the upper 50s to lower 60s as of 3 AM. The front will continue to
push E this morning, clearing the coast by early this aftn.
Maintained high likely to categorical PoPs w/ slight chc thunder
across srn/ern zones, where instability will be highest. Despite a
strengthening LLJ, instability will remain very meager this morning
with a corridor of ~500 ML CAPE along and ahead of the line of
showers. Cannot rule out brief wind gusts of 35-45 mph with the
stronger convective elements, especially in areas near the coast.
Although measurable pcpn is expected across the entire area, QPF
will remain relatively low, especially given that a pcpn split will
likely occur. QPF around 0.1-0.25" for most with 0.25-0.5" for
locations closer to the coast is expected. Clearing will occur from
W-E later this morning through the afternoon, but the CAA following
the FROPA will not be that strong. Forecast highs are in the upper
60s W to lower 70s E.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
As of 350 AM EST Friday...

Mainly clear tonight except near the coast where soundings show the
potential for low clouds and fog to develop overnight. Lows tonight
in the lower 40s W to mid 40s E (upper 40s along the coast). A
shortwave and associated cold front pushes through Sat morning with
cloud cover increasing across the N during the morning before clear
skies return in the afternoon for most. Winds become W 10-15 MPH
with gusts 20-25 MPH Sat afternoon behind the front. Highs Sat in
the upper 50s W to upper 60s to near 70F E. Much colder Sat night
with lows in the upper 20s W to the mid to upper 30s E along the
coast. High pressure builds in for Sun with mostly sunny skies in
the morning and increasing cloud cover, especially in the NW through
the afternoon. Highs Sun in the lower to mid 50s for most and upper
50s along the coast. Lows Sun night in the mid 30s W and upper 30s
to lower 40s E.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 405 AM EST Friday...

Another shortwave/clipper system passes by to our north Monday and
the associated cold front is progged to cross the area late Sun
night into Mon morning. Have slight chc PoPs across primarily the MD
portion of the Eastern Shore on Monday with a dry forecast elsewhere.
A stronger sfc high builds over the area by Tue AM, then moves
offshore by Wed with a ridge building over the Eastern CONUS Wed and
Thurs. A cold front moves through Thurs night into Fri bringing a
chance for a few showers. Cool/dry wx prevails from Mon-Tue, with a
warming trend expected Wed and Thurs under the ridge.

Highs in the lower to mid 50s on Mon/Tue, lower to mid 60s on Wed,
mid to upper 60s to around 70F SE Thurs, and mid to upper 50s to
around 60F SE Fri. Lows in the upper 20s to lower 30s Mon night, mid
to upper 30s Tues night, mid to upper 40s to around 50F along the
coast Wed night, and upper 30s NW to upper 40s SE Thurs night.

&&

.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
As of 110 AM EST Friday...

Flight conditions will continue to deteriorate through the night
before improving by mid morning. SE winds become S late tonight,
remaining ~10-13 kt with occasional gusts to 15-20 kt through
the early morning. Showers have already developed in much of the
area and will increase in coverage through the night ahead of a
cold front moving in from the west. Prevailing CIGs will drop
to MVFR (including embedded areas of IFR) during this time,
with brief localized IFR- LIFR VSBYs possible during the heavier
showers. Isolated thunder is possible, but confidence is too
low to include in the TAFs attm. In addition, a strengthening
low-level jet will result in threat for LLWS near the coast from
about 08-15z. Went ahead and included LLWS in the TAFs for
SBY/PHF/ORF. It is possibly that RIC experiences marginal LLWS,
but confidence is too low to include in the taf. Rapidly
improving flight conditions are expected from late morning
through early afternoon with winds turning to the SW then W
behind the cold front.

Outlook...Prevailing VFR conditions are expected from Fri night
through the weekend.

&&

.MARINE...
As of 400 AM EST Friday...

Low pressure is centered over the Upper Midwest early this
morning, with an associated cold front arcing across the northern
and eastern Great Lakes then southward into the central
Appalachians. A S wind of 15-25kt is developing ahead of this front
early this morning across most of the marine area, and 10-15kt in
the upper rivers. There is no CAA expected behind this front, so the
wind is expected to shift to W and diminish to less than 15kt behind
the boundary. Seas are expected to build to 4-5ft S, and 5-6ft N (up
to 7ft out near 20nm off the MD coast) this morning, and then slowly
subside by this afternoon. SCA flags remain in effect for the
Chesapeake Bay, lower James, and Currituck Sound this morning, and
through this afternoon for the ocean.

Weak high pressure passes across the area tonight, then slides
offshore later tonight into Saturday allowing the wind to become SW
10-15kt, and 15-20kt for the ocean N of Parramore Is. A cold front
then crosses the coast later Saturday afternoon. There is stronger
CAA behind this boundary with SCA conditions likely, as the wind is
expected to become NW 15-25kt, especially for the Bay and ocean,
with seas potentially building back to 4-5ft (mainly N). The pattern
remains active with another cold front crossing the coast later
Sunday night into Monday morning, after high pressure passes over
the region Sunday. High pressure is expected to return by Tuesday
and Wednesday of next week.

&&

.TIDES/COASTAL FLOODING...
Increasing SSE winds will likely result in tide levels rising
to 1-1.5 ft above normal (to possible ACTION stage) along the
central Chesapeake Bay late tonight/early Friday morning
(especially for locations on the lower MD eastern shore at
Crisfield/Bishops Head MD).

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until noon EST today for ANZ630>632-634.
     Small Craft Advisory until 10 AM EST this morning for ANZ633-
     638.
     Small Craft Advisory until 6 PM EST this evening for ANZ650-
     652-654.
     Small Craft Advisory until 1 PM EST this afternoon for ANZ656-
     658.

&&

SYNOPSIS...ERI/RMM
NEAR TERM...RMM
SHORT TERM...RMM
LONG TERM...RMM
AVIATION...RMM/TMG
MARINE...AJZ
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Nov 12, 4:12 AM EST, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
412 AM EST Fri Nov 12 2021

NCZ012>017-030>032-102-VAZ048-060>062-064>069-079>090-092-093-
095>098-100-509>525-130915-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Brunswick-Dinwiddie-Prince George-Charles City-New Kent-
Gloucester-Middlesex-Mathews-Greensville-Sussex-Surry-James City-
Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
Virginia Beach-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
412 AM EST Fri Nov 12 2021

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, north
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-VAZ075>078-099-130915-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Westmoreland-Richmond-Northumberland-Lancaster-Accomack-
412 AM EST Fri Nov 12 2021

This Hazardous Weather Outlook is for southeast Maryland, east
central Virginia, eastern Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Showers and an isolated thunderstorm or two will be capable of
producing strong wind gusts early this morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Coastal Flood Statements in Maryland, 2021Every coastal flood statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.